Hair-growth drug tied to male sexual problems
New study emphasizes that doctors should be clear on risks of finasteride when prescribing it to patients.
Fri, Mar 18, 2011 at 04:57 PM
Your plans for a new thick head of hair to restore your confidence and sexual allure just might backfire.
The hair-growth drug finasteride, commonly marketed under the trademark name Propecia, can cause persistent sexual dysfunction well after you stop the medication, according to a study released on March 18 in the Journal of Sexual Medicine.
Doctors have long known that finasteride can cause impotence and related sexual problems. Finasteride decreases the conversion of testosterone to the more potent dihydrotestosterone, the latter of which is related to hair loss. Yet any medication that interferes with testosterone runs the risk of also affecting sexual performance.
In fact, GlaxoSmithKline and Merck, who both sell finasteride for several medical conditions, have reported that up to 8 percent of users have adverse sexual events. A review study published in 2008 in the Journal of Sexual Medicine extends that range to 38 percent, depending on dose and duration.
Something gained, something lost
As discomforting as those numbers are, the silver lining has been that the sexual dysfunction was reversible.
Not necessarily so, says Michael Irwig, a medical researcher at The George Washington University in Washington, D.C., and lead author on the latest study.
Irwig's team at the GWU Medical Center studied 71 men who reported such side effects. The average duration of persistent sexual side effects — such as erectile dysfunction, low libido and problems with orgasm — was 40 months after they stopped taking finasteride. About 20 percent of the men still had side effects more than six years after stopping finasteride.
None of this challenges finasteride's success in growing hair and treating androgenetic alopecia, a clinical term for male baldness, as if it were a disease. Doctors also prescribe finasteride, usually at a higher dose under the trademark name Proscar, for an enlarged prostate, or benign prostatic hyperplasia, a serious medical concern. But Irwig said that most men take finasteride "for purely cosmetic reasons."
Risk vs. necessity
Patients must take finasteride indefinitely to maintain hair growth. Many men stop because of these side effects. What remains "the great unknown," Irwig said, is the percentage of men who will experience persistent, if not irreversible, sexual side effects, and the reasons why.
"The study underscores the importance of physicians, who are treating male pattern hair loss, [to discuss] the potential risk of persistent sexual side effects with their patients," Irwig said in a statement.
Several European governments warn that finasteride can cause persistent sexual problems. Not so in North America. As reported this week in the Philadelphia Inquirer, unrelated to the GWU study, a group of men in the United States and Canada is suing Merck, claiming that finasteride left them with permanent sexual dysfunction.
This article was reprinted with permission from LiveScience.
Related on LiveScience: